If you live with type 1 diabetes, you’re likely aware that when your blood sugar level drops too low, it causes a condition known as hypoglycemia. This happens when your blood sugar falls to 70 milligrams per deciliter (mg/dL) or less.

If left untreated, hypoglycemia can cause seizures and loss of consciousness. In severe cases, it can even be fatal. That’s why it’s so important to learn how to recognize and treat it.

Take a moment to learn what works to treat hypoglycemia, and what doesn’t.

The symptoms of hypoglycemia can vary from person to person. Part of managing type 1 diabetes is learning to recognize your own signs and symptoms of hypoglycemia.

Early signs and symptoms may include:

  • shakiness
  • sweating or chills
  • nervousness and anxiety
  • irritability or impatience
  • nightmares
  • confusion
  • pale skin
  • rapid heartbeat
  • dizziness
  • drowsiness
  • weakness
  • hunger
  • nausea
  • blurred vision
  • tingling around your mouth
  • headache
  • clumsiness
  • slurred speech

Severe hypoglycemia may cause:

  • seizures or convulsions
  • loss of consciousness

Use a glucose meter or continuous glucose monitor to check your blood sugar level if you think you’re experiencing hypoglycemia. You’ll need treatment if your blood sugar has dropped to 70 mg/dL or lower. If you don’t have a glucose meter or monitor available, call your doctor to receive treatment as soon as possible.

Contact your doctor or go to the hospital right away if treatment doesn’t help and your symptoms aren’t improving.

If you’re losing consciousness and there’s no glucagon available, call or have someone else contact emergency medical services right away.

You can treat the early symptoms of hypoglycemia by eating fast-acting carbohydrates. Eat or drink about 15 grams of fast-acting carbs, such as:

  • glucose tablets or glucose gel
  • 1/2 cup of fruit juice or non-diet soda
  • 1 tablespoon of honey or corn syrup
  • 1 tablespoon of sugar dissolved in water

After about 15 minutes, check your blood sugar level again. If it’s still too low, eat or drink another 15 grams of fast-acting carbs. Repeat these steps until your blood sugar returns to the normal range.

Until your blood sugar returns to normal, avoid foods that contain fat, such as chocolate. These foods can take longer for your body to break down.

When your blood sugar returns to normal, try eating a snack or meal with carbohydrates and protein to help stabilize your blood sugar. For example, eat some cheese and crackers or half a sandwich.

If you have a child with type 1 diabetes, ask their doctor how many grams of carbohydrates they should consume to treat hypoglycemia. They might need fewer than 15 grams of carbs.

If you develop severe hypoglycemia, you may be too confused or disoriented to eat or drink. In some cases, you may develop seizures or lose consciousness.

If this happens, it’s important for you to receive glucagon treatment. This hormone signals your liver to release stored glucose, raising your blood sugar level.

To prepare for a potential emergency, you can buy a glucagon emergency kit or nasal powder. Let your family members, friends, or coworkers know where to find this medication — and teach them when and how to use it.

Glucagon emergency kit

A glucagon emergency kit contains a vial of powdered glucagon and a syringe filled with sterile liquid. You must mix the powdered glucagon and liquid together before use. Then, you can inject the solution into the muscle of your upper arm, thigh, or butt.

Glucagon solution isn’t stable at room temperature. After a while, it thickens into a gel. Because of this, it’s important to wait until you need the solution before mixing it.

Glucagon may cause side effects such as nausea, vomiting, or headache.

Glucagon nasal powder

As an alternative to injectable glucagon, the Food and Drug Administration (FDA) has recently approved glucagon nasal powder for treating hypoglycemia.

Glucagon nasal powder is ready to use without any mixing. You or someone else can spray it into one of your nostrils. It works even if you’re experiencing severe hypoglycemia that causes you to lose consciousness.

Glucagon nasal powder can cause similar side effects as injectable glucagon. It may also cause respiratory tract irritation and watery or itchy eyes.

If you think you might be experiencing hypoglycemia, you should avoid using insulin or other glucose-lowering medications to treat it.

Those medications will cause your blood sugar level to drop even lower. This puts you at increased risk of severe hypoglycemia.

Before returning to your normal medication regimen, it’s important to get your blood sugar back to the normal range.

If left untreated, hypoglycemia can become severe and potentially life-threatening. Treating early symptoms and preparing for potential emergencies can help keep you safe.

Eating fast-acting carbohydrates will help raise your blood sugar level. But if this doesn’t work, or you become disoriented, develop seizures, or lose consciousness, you need glucagon treatment.

Ask your doctor for more information about glucagon emergency kits and glucagon nasal powder.